57th Annual Conference on Intellectual Property Law

- in Plano, Texas, USA

The Center for American and International Law
5201 Democracy Drive
Plano, Texas 75024

View Map

Registration Open

Credits:MCLE Credit will be available

Overview

Conference Co-Chairs

Christa Sanford
Deputy Department Chair - Intellectual Property, Partner
Baker Botts L.L.P.
Dallas, Texas

Evelyn Chen
Senior Counsel
Ericsson Inc.
Plano, Texas

Module Chairs

  • Ebby Abraham, Texas Instruments Inc., Dallas, Texas
  • Natalie A. Bennett, Morgan, Lewis & Bockius LLP, Washington, DC
  • Christopher T. Blackford, Finnegan, Henderson, Farabow, Garrett & Dunner, LLP, Washington, DC
  • Justin S. Cohen, Thompson & Knight LLP, Dallas, Texas
  • Jennifer Estremera, Reichman Jorgensen LLP, Redwood Shores, California
  • Dwayne C. Norton, Toyota Motor North America, Plano, Texas
  • Eman Sojoodi, Dell Inc., Round Rock, Texas
  • Chad Terrell, Slater Matsil, LLP, Dallas, Texas
  • Dr. Clint Wilkins, Haynes and Boone, LLP, Richardson, Texas
  • Christine Woodin, McKool Smith, Los Angeles, California

Download the Brochure (pdf)

For more details, download the online brochure.

Schedule and Faculty

Monday, November 11

7:30 am


Networking Breakfast Presented by Women in IP
Ethics: The Need for a New Type of DWI: Diverse Workplace Inclusion – Maintaining the Integrity of the Legal Profession by Breaking Down Racial and Gender Biases (60 minutes)

Introduction by Amy E. LaValle, Wick Phillips, Dallas, Texas

  • Skyla R. Banks, HSB Solomon Associates, LLC, Dallas, Texas

8:45 am


Welcome from the Co-Chairs

  • Christa Sanford, Baker Botts L.L.P., Dallas, Texas
  • Evelyn Chen, Ericsson Inc., Plano, Texas

Module Chairs: Chad Terrell, Slater Matsil, LLP, Dallas, Texas and Jennifer Estremera, Reichman Jorgensen LLP, Redwood Shores, California

9:00 am


Patent Year in Review (45 minutes)

  • Gale R. “Pete” Peterson, Law Offices of Gale R. Peterson, San Antonio, Texas

9:45 am


Copyright for the Arts (30 minutes)

  • Thomas Maddrey, Maddrey PLLC, Dallas, Texas

10:15 am


Break

10:30 am


Trade Secret Update (30 minutes)

  • Courtland L. Reichman, Reichman Jorgensen LLP, Redwood Shores, California

VETERANS DAY REMEMBERANCE

  • Larry J. Bassuk, Texas Instruments Inc., Dallas, Texas

11:00 am


Trademark Update (30 minutes)

  • David Diamond, Richard Law Group, Inc., Dallas, Texas

11:30 am


101/Legislative Update (30 minutes)

  • Professor David O. Taylor, SMU Dedman School of Law, Dallas, Texas

12:00 pm


Break

12:15 pm


Judges Panel (60 minutes)

Moderator: Michael C. Smith, Siebman, Forrest, Burg & Smith, LLP, Marshall, Texas

Panelists:

  • The Hon. J. Campbell Barker, U.S. District Court Eastern District of Texas, Tyler, Texas
  • The Hon. Clark S. Cheney, U.S. International Trade Commission, Washington, DC

1:15 pm


Break

Module Chairs: Christopher T. Blackford, Finnegan, Henderson, Farabow, Garrett & Dunner, LLP, Washington, DC and Dwayne C. Norton, Toyota Motor North America, Inc., Plano, Texas

1:30 pm


A Review of PTAB Trial Decisions at the USPTO and on Appeal (45 minutes)

  • Sharon A. Israel, Shook, Hardy & Bacon L.L.P., Houston, Texas
  • Bridget Smith, Lowenstein & Weatherwax LLP, Los Angeles, California

2:15 pm


AI Options for Practice (30 minutes)

  • Dr. Ian C. Schick, Specifio, Marina Del Rey, California

2:45 pm


Legal Implications of Using AI in Practice (30 minutes)

  • Professor Saurabh Vishnubhakat, Texas A&M University School of Law, Fort Worth, Texas

3:15 pm


Break

3:30 pm


Fair Use? The $9 Billion Question in Oracle v. Google (30 minutes)

  • Jason P. Bloom, Haynes and Boone, LLP, Dallas, Texas

4:00 pm


Ethics: Practical and Ethical Ramifications of Providing Free Legal Advice (60 minutes)

Moderator: Bruce S. Sostek, Thompson & Knight LLP, Dallas, Texas

Panelists:

  • Asst. Professor Loren Jacobson, UNT-Dallas College of Law, Dallas, Texas
  • Steve Malin, Chen Malin LLP, Dallas, Texas
  • Jonathan Smaby, Texas Center for Legal Ethics, Austin, Texas

5:00 pm


Recess

5:00 – 6:30 pm


Reception for all participants and faculty

Tuesday, November 12

7:30 am


IP Trivia—A Breakfast Game, presented by the Young Lawyers Committee of the Dallas Bar Association’s Intellectual Property Section (60 minutes)

Moderator: Austin Champion, Harper Bates & Champion LLP, Dallas, Texas

Panelists:

  • Craig Carpenter, Thompson & Knight LLP, Dallas, Texas
  • Mery Y. Pimentel, Susan G. Komen, Dallas, Texas

8:45 am


Break

PATENT PROSECUTION AND PATENT LITIGATION - CONCURRENT TRACKS
PATENT PROSECUTION

Module ChairsEbby Abraham, Texas Instruments Inc., Dallas, Texas and Dr. Clint Wilkins, Haynes and Boone, LLP Richardson, Texas

9:00 am


Emerging Technologies and Their Impact on Patent Prosecution (45 minutes)

  • Dr. Michael Henry, Henry Patent Law Firm, PLLC, Dallas, Texas
  • Ozz Siddiq, Lennox International, Richardson, Texas

9:45 am


Drafting a Patent Application for Foreign Prosecution (30 minutes)

  • Marc Hubbard, Hubbard Johnston, PLLC, Dallas, Texas

10:15 am


Break

10:30 am


Strategic Use of Reissue/Reexamination (30 minutes)

  • Jason D. Eisenberg, Sterne, Kessler, Goldstein & Fox, P.L.L.C., Washington, DC

11:00 am


Update on PTO Initiatives/Trends in Prosecution (30 minutes)

  • Hope Shimabuku, United States Patent and Trademark Office, Dallas, Texas

11:30 am


Tips for Prosecuting in View of Litigation/What Litigators Want to See in a Patent (30 minutes)

  • Vishal Patel, Thompson & Knight LLP, Dallas, Texas
  • Paul Vickers Storm, Foley & Lardner LLP, Dallas, Texas
PATENT LITIGATION

Module Chairs: Justin S. Cohen, Thompson & Knight LLP, Dallas, Texas and Christine Woodin, McKool Smith, Los Angeles, California

9:00 am


International Discovery in US Proceedings Under The Hague (30 minutes)

  • Michael Guntersdorfer, Infineon Technologies AG, Neubiberg, Germany

9:30 am


Are Patents Anticompetitive? (30 minutes)

  • James Kress, Baker Botts L.L.P., Washington, D.C.

10:00 am


The Evolution of Using Surveys for Patent Infringement Damages (30 minutes)

  • Adrienne E. Dominguez, Thompson & Knight LLP, Dallas, Texas
  • Dr. Robert Peterson, University of Texas, Austin, Texas

10:30 am


Break

10:45 am


Venue Updates (30 minutes)

  • Fiona A. Bell, Shook, Hardy & Bacon, Houston, Texas

11:15 am


SEP Holder Strategies vs. Potential Licensee Strategies (45 minutes)

Moderator: Christine Woodin, McKool Smith, Los Angeles, California

Panelists:
  • Robert Earle, Ericsson Inc., Plano, Texas
  • Roshan Mansinghani, Unified Patents, Dallas, Texas

12:00 pm


Break

12:15 pm


Luncheon In-House Counsel Panel – Managing Co-Pending Proceedings (60 minutes)

Moderator: Christopher M. Cauble, Harness, Dickey & Pierce, P.L.C., Frisco, Texas

Panelists:

  • Dwayne C. Norton, Toyota Motor North America, Inc., Plano, Texas
  • Britnee M. Reamy, Texas Instruments Inc., Dallas, Texas
  • Jennifer B. Wells, Ericsson Inc., Plano, Texas

1:15 pm


Break

Module Chairs: Natalie A. Bennett, Morgan, Lewis & Bockius LLP, Washington, DC and Eman Sojoodi, Dell Inc., Round Rock, Texas

1:30 pm


Comparing Notes on Trade Secret Litigation in Federal Courts and the ITC (45 minutes)

  • Rudy Fink, McKool Smith, Dallas, Texas
  • David G. Wille, Baker Botts L.L.P., Dallas, Texas

2:15 pm


Rise of NPE Litigation in the Rest of the World (45 minutes)

Moderator: Eman Sojoodi, Dell Inc., Round Rock, Texas

Panelists:

  • Otto Licks, Licks Attorneys, Rio de Janeiro, Brazil
  • He Jing, AnJie Law Firm, Beijing, China
  • Dr. Anna-Katharina Friese, Hogan Lovells, Hamburg, Germany

3:00 pm


Break

3:15 pm


A View from the Witness Stand: What Works and What Doesn’t from Counsel, Judge, and Damage Expert Witness Perspectives (45 minutes)

Moderator: Michael Chase, Alvarez & Marsal, Detroit, Michigan

Panelists:

  • Elizabeth Dean, Alvarez & Marsal, San Francisco, California
  • Russ Emerson, Haynes and Boone, LLP, Dallas, Texas
  • The Hon. Kimberly C. Priest Johnson, U.S. District Court, Eastern District of Texas
  • Cole A. Riddell, Haltom & Doan, Texarkana, TX

4:00 pm


Ethics: The American Invents Act’s Supplemental Examination, a Remedy for Ethical Issues Arising During Patent Prosecution (60 minutes)

  • Tom Irving, Finnegan, Henderson, Farabow, Garrett & Dunner, LLP, Washington, DC

5:00 pm


Adjourn

Overnight Accommodations

The cost of housing is not included in tuition. However, rooms (in limited number) have been reserved at the Sandman Signature Plano-Frisco Hotel, 8451 Parkwood Blvd., Plano, TX 75024. Registrants should visit here or call the hotel’s main number: 469-535-5100 and ask for Group Code 18438 or ILT-IP Law Conference group rate to receive a standard room at a reduced rate of $159 + tax on the nights of 11/10 and 11/11. The last day to obtain this special rate is October 23, 2019, or as long as rooms are still available in the block.

CLE Credit

This program is approved by the State Bar of Texas for a total of 15 hours, including 2 hours of ethics. Course ID Number: 174064130. Credit hours for other states will vary and are subject to each state’s approval and credit rounding rules.

For this conference, ILT will directly apply (if requested) for course accreditation in the following states: California, Minnesota, New Mexico, Ohio, Oklahoma, Pennsylvania and Texas. Some of these states may not approve a program for credit hours before the program occurs. Attorneys may be eligible to receive CLE credit through reciprocity or attorney self-submission in other states. Attorneys filing by self-submission in certain states may be required to pay an additional fee. ILT conferences are typically accredited by all mandatory CLE states.

Sponsorship Opportunities

Lanyard Sponsor (exclusive) - $5,000 - SOLD

  • Firm/Company name on the badge lanyard
  • Recognition in the Conference brochure, which will be mailed and/or emailed to several thousand IP professionals
  • Company/firm logo prominently displayed in the Conference brochure, program, and on screen between sessions
  • Recognition on the Conference website, with link back to company/firm website
  • 3 complimentary registrants at the Conference
  • 5 complimentary guests at the Reception
  • Recognition at the conference
  • An opportunity to display company/firm materials at the conference

Lunch Sponsors (limited to 2) - $5,000 each - SOLD

  • Signage displayed during lunch
  • Recognition in the Conference brochure, which will be mailed and/or emailed to several thousand IP professionals
  • Company/firm logo prominently displayed in the Conference brochure, program, and on screen between sessions
  • Recognition on the Conference website, with link back to company/firm website
  • 3 complimentary registrants at the Conference
  • 5 complimentary guests at the Reception
  • Recognition at the conference
  • An opportunity to display company/firm materials at the conference

Afternoon Snacks Sponsor (exclusive) - $3,000 - SOLD

  • Signage displayed during PM Breaks
  • Recognition in the Conference brochure, which will be mailed and/or emailed to several thousand IP professionals
  • Company/firm logo prominently displayed in the Conference brochure, program, and on screen between sessions
  • Recognition on the Conference website, with link back to company/firm website
  • 2 complimentary registrants at the Conference
  • 3 complimentary guests at the Reception
  • Recognition at the conference
  • An opportunity to display company/firm materials at the conference

General Conference Sponsor - $3,000 each

  • Recognition in the Conference brochure, which will be mailed and/or emailed to several thousand IP professionals
  • Company/firm logo prominently displayed in the Conference brochure, program, and on screen between sessions
  • Recognition on the Conference website, with link back to company/firm website
  • 2 complimentary registrants at the Conference
  • 3 complimentary guests at the Reception
  • Recognition at the conference
  • An opportunity to display company/firm materials at the conference

Conference Reception - $2,000 each

  • Recognition in the Conference brochure, which will be mailed and/or emailed to several thousand IP professionals
  • Company/firm logo displayed in the Conference brochure and program
  • Recognition on the Conference website, with link back to company/firm website
  • 1 complimentary registrant at the Conference
  • 3 complimentary guests at the Reception
  • Recognition at the Reception
  • An opportunity to display company/firm materials at the reception

Exhibitor (Non-law Firms only) - $1,000 each

  • Space to display company/firm materials at the conference
  • Name/logo on Conference website with link to company page

For more information about sponsorship opportunities, invoice, billing, and complimentary guests, please contact Lilly Hogarth at lhogarth@cailaw.org or call 972.244.3424.

Other Information

Press Policy

All ILT conferences are held under the Chatham House Rule. Participants, including journalists, are free to use any information received, but comments may not be attributed to any speaker identified by name or affiliation.

Nondiscriminatory Policy

The Center for American and International Law does not discriminate on the basis of race, color, sex, religion, national origin, age, disability, veteran status or any other protected status in educational activities, scholarship programs or admissions.

Privacy Policy

We do not sell or rent information to any outside parties. By providing your information, you will receive postal and electronic communications from the Institute for Law and Technology (ILT) of The Center for American and International Law (CAIL) in accordance with CAIL's Privacy Policy. If we co-sponsor a program with another organization, information may be shared between the parties. All such co-sponsors will be identified on the event details and registration page. At any point, you can opt-out or unsubscribe by selecting either link at the bottom of each email or call us at 972.244.3400.

Registrar: +1.972.244.3404
ILT: +1.972.244.3410
Fax: +1.972.244.3401
E-Mail: ilt@cailaw.org

Lanyard Sponsor

Lunch Sponsors

Afternoon Snacks Sponsor

General Conference Sponsors

Conference Reception Sponsors